By: Olivia Stephani | February 14, 2022
Photo Credit: WJBF News (ABC)
The FDA declared a public safety alert for fake opioids with deadly amounts of fentanyl in all 50 states, five months ago. The alert was released after the DEA discovered the alarming number of 93,000 fentanyl-related overdoses in 2020. Most of these drugs are being consumed without the knowledge that they are laced.
The DEA released that within the last year, the percentage of illicit drugs, including fentanyl, that have been recovered by officials has jumped by 113% in New York State. Last year, there were 30 overdoses specifically in the capital region alone within a 24-hour period. This abrupt rise in overdoses not only has affected surrounding areas of the capital region, but more specifically, the University at Albany campus.
“I feel pretty safe on campus…I just worry about the safety of others,” said University at Albany Junior.
Since the start of the spring semester, there have been multiple reports of laced or highly concentrated marijuana on campus. These reports surfaced after several emergency calls were made to the University’s Five Quad Volunteer Ambulance Service.
Five Quad President, Shivam Barot, stated that there were “Many instances where we suspect it’s fentanyl laced weed.” Barot said the members cannot confirm if the issue is specifically related to the drug.
“We cannot say fentanyl isn’t here, but we have not found any indication of its presence,” said University Police Chief, Jeremy Clapper. He also stated that the department could not differentiate between types of marijuana, but that in the last few years, there has been a downward trend in drug offenses on campus.
UPD’s current concern is edible marijuana and concentrated cannabis items, which are extremely easy to overdose on. Barot and Clapper, along with many other local officials, urge students to be vigilant and careful when considering ingesting any drug.
UPD and Five Quad reminds students that there are educational programs on campus to learn more about the dangers of illicit drug use, and to stay alert.